Lidocaine Woes

I had a diagnostic injection into one of my major joints today. I am now in serious pain and discomfort – the type prescription pain medication isn’t even touching. The day is not going to be my friend…

The tech used Lidocaine. If you’ve had dental work, your torturer   dentist either used this or Novocaine to temporarily deaden the nerves. The problem with either drug is that both contain epinephrine. For those with dysautonomia, avoiding things that trigger your parasympathetic nervous system — like EPINEPHRINE — is key. (Especially when you’re running on low sleep, low pain threshold and high stress already.)

Responsible for your bodies fight-or-flight response, epinephrine is a naturally occurring chemical. It triggers the circulatory system to increase the heart rate. This is usually done in response to something — a warning of impending danger — and to get our butts in gear.

For the normal, healthy person, a little extra epinephrine has little to no effect. Their bodies process it, sure. Their cheeks may flush. They may get a little jittery for a few seconds. Nothing big. Of course, these side effects could be chalked up to dental-chairitis, too. 

For the dysautonomia patient – the one with unregulating nervous system – that extra epinephrine is tantamount to squeezing a bottle of lighter fluid on a small fire. Then just piling it on and on and on… see the picture?

So when I agreed to this injection of Lidocaine, I agreed. I want to make sure we are dealing with a surgical case before it goes to surgery. Reasonable, right? I declined the added steroid. I can’t have those anyway. And went into the procedure hoping for a couple hours of relief.

I forgot about the reaction I had with my MRI Arthrogram a few months back, though. Had I remembered that, well, I probably wouldn’t have needed this procedure. That, too, involved injecting the joint with Lidocaine plus a dye. The dye then made the joint visible within the MRI. While the Lidocaine was active, the joint felt heavy but fine. When it wore off, I was MISERABLE. The same goes for now. But worse. I’m not sure why.

And the disturbing dysautonomia issues I had after leaving hospital and since are explained. I almost blacked out 4 times before beginning this post. I had to crawl from the bathroom floor to my couch, unable to stand. If stand and lean forward, my blood pressure falls.

I’m not sure if this make sense as the pain meds are kicking in. I’m growing tired, yet they’ve only reduced my pain by half. :( Seriously, how is that fair?

 

 

About these ads

3 responses to “Lidocaine Woes

  1. Endochick,

    I’m so, so sorry that you are having dysautonomia symptoms again. Fainting is a scary thing. I’m always afraid I’ll hit my head on the way down to the ground. You are so sensitive to so many different medications. With all of the adverse reactions you’ve had, I would imagine it’s impossible to remember what is causing what reaction by sheer memory alone. Do you have your history of reactions down in writing anywhere? I’m thinking maybe that if you document reactions as they occur, it might help you prevent re-exposure to medications your body can’t handle. I know it can be extremely difficult to keep historical reactions straight (or even to pinpoint a cause for a particular reaction, in some cases). I know I need to keep mine down in writing so that I can avoid re-exposure. This may sound simple to anyone who has never done it (or whose list of reaction-causing items is relatively small). I also know that it’s not so simple to create this “written history”. I’m just thinking it might be worth it, in your case, to compile a list of past reactions that pinpoints the suspected reaction causes. I hope you feel better soon!

    Jeanne

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s